Indiana, 2016Hail in Indiana, September 28, 2016
September 28, 2016 · NWS IND · 1 event in 1 county or zone
A single storm intensified as it pushed south-southeast across western portions of the Indianapolis metropolitan area during the afternoon hours of the 28th of September. Small hail was observed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A single storm intensified as it pushed south-southeast across western portions of the Indianapolis metropolitan area during the afternoon hours of the 28th of September. Small hail was observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 28, 12:00 PM EST, 27 minutes earlier.
Area forecast discussion, Sep 28, 12:00 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
100 PM EDT WED SEP 28 2016
.UPDATE...
The AVIATION Section has been updated below.
&&
.SYNOPSIS...
Issued at 301 AM EDT Wed Sep 28 2016
An upper level low will loiter in the area into the weekend, keeping
cooler than average temperatures and chances for rain in the
forecast. Warmer and drier conditions return next week.
&&
.NEAR TERM.../Today/
Issued at 301 AM EDT Wed Sep 28 2016
An upper low will move into the forecast area today. In addition, a
surface low will move into Ohio and drag a front through central
Indiana. Q-vector convergence progs show decent forcing with this
system today.
Rain will continue to develop this morning as the system approaches,
and currently it looks like the southern and eastern forecast area
will see the highest chances for rain as the front moves through the
area. Will go likely PoPs there later this morning into early
afternoon. (Hi Res Rapid Refresh has higher coverage of rain early
this morning across the northern forecast area. Will have to watch
for development and may up PoPs there early).
After the front passes, the upper low will be moving in with cold
air aloft. The steep lapse rates could lead to additional scattered
convection developing, so will keep chance PoPs going most areas mid
to late afternoon to account for this.
It now appears that there will be enough instability to go with a
thunderstorm mention everywhere across the area this afternoon. The
southeastern forecast area looks to perhaps have some brief
sunshine, which could lead to higher instability.
SPC has placed the southeastern forecast area in Marginal Risk, and
this looks reasonable given the expected instability and cold air
aloft moving in (creating a hail threat). Will mention hail in the
Hazardous Weather Outlook.
MAV MOS and model blend look cool with some potential for occasional
breaks in the clouds today. Went warmer, but not quite as warm as
the MET MOS.
&&
.SHORT TERM.../Tonight through Friday night/
Issued at 301 AM EDT Wed Sep 28 2016
Focus remains on chances for rain through the period. Models are
close enough that a blend was used.
As the upper low meanders out of and then back into Indiana, chances
for rain will continue through the Short Term. For much of the
period, PoPs will be in slight chance to chance category, with
highest PoPs generally across the eastern areas, closer to the upper
low.
Higher chances of rain will move in Thursday night into Friday, as
more potent energy rotates into the area from the northeast. Will go
high end chance category to low likely PoPs across the north during
that period, with chance PoPs south.
There is still some uncertainty on the path of the upper low and
thus locations and timing of better forcing, so some changes in the
forecast remain a good possibility through the next couple of days.
Generally stayed close to a model blend for temperatures, as MAV MOS
is too cool for highs at times.
&&
.LONG TERM /Saturday through Tuesday night/...
Issued at 334 AM EDT Wed Sep 28 2016
Light rain showers will continue to affect portions of central
Indiana, mainly northern, through Sunday morning due to an upper
low. At that point, GFS and Euro agree on the upper low moving off
to the northeast and into eastern Canada. Dry conditions will then
return and persist through the end of the extended period as high
pressure strengthens over the region. Latest initialization is
representative of this pattern, so no changes were needed.
Below normal temperatures can be expected on Saturday with highs
only in the upper 60s/low 70s. A weak warming trend will quickly
commence by Sunday though, and temperatures will climb back to
normal for the beginning of the week.
&&
.AVIATION /Discussion for the 28/18Z TAF Issuance/...
Issued at 100 PM EDT Wed Sep 28 2016
Mostly VFR with scattered showers through this evening. Then
areas of MVFR ceilings and visibilities or lower late tonight
and Thursday morning.
An area of low pressure over central Indiana will continue to
move southeast. As a result there will be scattered showers
through the period. An isolated thundershower possible through
00Z...but chances are too low to include mention in TAF's at this
time. Prevailing Ceilings will be at or above 7 thousand feet
through this evening then lowering to 1 to 2 thousand feet late
tonight with visibilities of 3 to 5 miles possible late tonight
in fog and or scattered showers.
Windds will become north 5 to 8 knots this afternoon and 5 knots
or less tonight.
&&
.IND Watches/Warnings/Advisories...NONE.
&&
SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....TDUD
AVIATION...JH
Hazardous weather outlook, Sep 28, 3:57 AM EST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
457 AM EDT WED SEP 28 2016
INZ021-028>031-035>049-051>054-060>062-067>070-290900-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-SULLIVAN-GREENE-
MONROE-KNOX-DAVIESS-MARTIN-LAWRENCE-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
BLOOMINGTON...VINCENNES...BEDFORD
457 AM EDT WED SEP 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
OUTLOOK: THUNDERSTORMS ARE POSSIBLE TODAY.
HAZARDS: LIGHTNING...BRIEF HEAVY RAIN...SMALL HAIL.
TIMING: STORMS ARE POSSIBLE ANYTIME BEFORE 800 PM.
DISCUSSION: A SURFACE FRONT WILL MOVE THROUGH THE AREA AS AN UPPER
LEVEL LOW ALSO MOVES IN. THE RESULT WILL BE CHANCES FOR
SHOWERS...WITH THUNDERSTORMS POSSIBLE TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
OUTLOOK: ISOLATED THUNDERSTORMS POSSIBLE THURSDAY. LIGHTNING AND
BRIEF HEAVY RAIN ARE THE MAIN THREATS.
DISCUSSION: AN UPPER LEVEL LOW WILL REMAIN IN THE AREA INTO THE
WEEKEND...KEEPING THE THREAT OF RAIN AROUND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ055>057-063>065-071-072-290900-
JOHNSON-SHELBY-RUSH-BROWN-BARTHOLOMEW-DECATUR-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...SHELBYVILLE...COLUMBUS...SEYMOUR
457 AM EDT WED SEP 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
OUTLOOK: THUNDERSTORMS ARE POSSIBLE TODAY...AND A FEW OF THEM
COULD BE STRONG.
HAZARDS: HAIL...LIGHTNING...BRIEF HEAVY RAIN.
TIMING: THUNDERSTORMS POSSIBLE BEFORE 800 PM. BEST CHANCES FOR A
STRONGER STORM IS THIS AFTERNOON.
DISCUSSION: A SURFACE FRONT WILL MOVE THROUGH THE AREA AS AN UPPER
LEVEL LOW ALSO MOVES IN. THE RESULT WILL BE CHANCES FOR
SHOWERS...WITH THUNDERSTORMS POSSIBLE TODAY. SOME OF THE STORMS
COULD BE STRONG WITH HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
OUTLOOK: ISOLATED THUNDERSTORMS POSSIBLE THURSDAY. LIGHTNING AND
BRIEF HEAVY RAIN ARE THE MAIN THREATS.
DISCUSSION: AN UPPER LEVEL LOW WILL REMAIN IN THE AREA INTO THE
WEEKEND...KEEPING THE THREAT OF RAIN AROUND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE
ENCOURAGED TO REPORT ANY HAIL TODAY.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
Hail, Hendricks
- When
- September 28, 12:27 PM EST to 12:29 PM EST
- Where
- Hendricks County, 0.69 mi S of Avon
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.760, -86.400
Lots of pea to dime sized hail observed just east of the Highway 267 and Highway 36 intersection.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in North Carolina, September 28 to 30, 2016$2.5 million · 1.75 in hail · 33 events
- Flash Flooding and Flooding in Maryland, September 28 to 29, 2016$70,000 · 8 events
- Hail and Damaging Winds in Virginia, September 28, 2016$29,000 · 3 in hail · 20 events
- Flash Flood and Hail in South Carolina, September 28, 2016$35,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Virginia, September 28, 2016$11,000 · 2 in hail · 12 events
- Heavy Rain in Virginia, September 28 to 30, 201612 events
- Hail in North Carolina, September 28, 20162.5 in hail · 10 events
- Waterspouts in Lake Michigan, September 28, 20169 events
- Heavy Rain in Virginia, September 28 to 30, 20169 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 28, 20165 events
- Heavy Rain in Maryland, September 28 to 30, 20164 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 28, 20163 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661239.